Article Text

PDF
Emergency casebook

Statistics from Altmetric.com

Tendinitis: the Achilles heel of quinolones! ▸

We present a case series of two patients who presented to the emergency department with spontaneous bilateral Achilles tendon rupture associated with the use of ciprofloxacin. Tendinitis and tendon rupture are now well recognised but rare complications of treatment with Quinolone antimicrobials. The patients presented to the emergency department with symptoms suggestive of bilateral Achilles tendinitis leading to actual tendon rupture. The pathophysiology of quinolone-induced tendinopathy is still incompletely understood but well recognised risk factors include increasing age, renal failure and treatment with steroids. Age greater than 60 years has been associated with a three-fold increased relative risk of disease while concurrent steroid use in this elderly group is associated with a six-fold increased risk. The …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.